logo
Advertisement

Magnesium helps us produce energy, digest protein, build bone, and send signals between cells. This range of benefits is part of why the mineral can treat conditions like pre-eclampsia, constipation, and heartburn. It's an essential nutrient, but too much magnesium — hypermagnesemia — can cause serious health problems.

There have been no recorded cases of magnesium overdose from dietary sources, so the ideal way to get magnesium is to eat plenty of leafy greens, unrefined grains, legumes, beans, and nuts. Some people rely on supplements or medications that contain magnesium, and while the risk of overdose is low, it's helpful to recognize the primary symptoms of too much magnesium, especially symptoms that require medical attention.

Diarrhea

Gas, cramps, bloating, and diarrhea are not uncommon when taking magnesium supplements. This is part of why magnesium works so well in over-the-counter laxatives.

Severe or consistent stomach issues, however, may be a sign to adjust the dosage of the supplement or medication. Diarrhea can cause dehydration and lead to more serious health issues.

man in front of the toilet holding his stomach and tissue paper Nopphon Pattanasri / Getty Images
Advertisement

Nausea and Vomiting

Nausea is another digestive symptom associated with mild magnesium toxicity. This may be accompanied by vomiting. Consuming more magnesium than can be be properly absorbed by the kidneys can lead to water retention and muscle movement in the digestive tract.

Stomach upsets are unpleasant, but long-term hypermagnesemia can cause more severe issues.

woman feeling nauseous in the bathroom dragana991 / Getty Images
Advertisement

Depression

Magnesium toxicity can affect parts of the brain that control mood and regulate stress. As a result, people who have too much magnesium in their system might feel depressed.

Hypermagnesemia can make people feel tired, overwhelmed, numb, unhappy, disinterested, or vaguely unwell. Magnesium can also affect a person's circadian rhythm, making it difficult to sleep and intensifying symptoms in people with depression.

man looking sad by the window Marjan_Apostolovic / Getty Images
Advertisement

Low Blood Pressure

Ingesting too much magnesium lowers blood pressure over time. Low blood pressure isn't always outwardly visible, but it will show up on readings.

A host of more noticeable symptoms can hint at a drop in blood pressure. Dizziness, blurred vision, fatigue, malaise, and difficulty concentrating are all signs to get a test.

woman feeling dizzy on a city street AntonioGuillem / Getty Images
Advertisement

Confusion

Someone with serious hypermagnesemia might struggle with tasks that are usually routine, forget important information, or have a noticeable decrease in their reasoning capabilities.

Sudden unexplained confusion can point to a dangerous drop in blood pressure and should always be taken seriously. Try to keep the person calm and take them to a doctor as soon as possible.

Confused businessman looking at laptop while sitting at desk in office Maskot / Getty Images
Advertisement

Fainting

The drop in blood pressure caused by hypermagnesemia can cause faintness. People going through a magnesium overdose might appear pale or red in the face before losing consciousness. Fainting spells are usually brief.

Protect the person's head as much as possible and lay them down in a position where their airway is clear and their legs are elevated. This encourages blood flow to the brain.

woman fallen on the street after feeling sick
Advertisement

Muscle Weakness

Magnesium usually helps with muscle function, but too much magnesium can block typical nerve signals to the muscle. Someone going through this might experience numbness in their muscles, lethargy, difficulty lifting objects, or, in extreme cases, an inability to walk, sit up, or talk normally.

Seek medical attention promptly. If magnesium levels return to normal, muscle strength should return.

man holds his hand by the wrist Pro2sound / Getty Images
Advertisement

Changes in Heartbeat

People with advanced magnesium toxicity may notice their heart beating differently. Severe low blood pressure can make a person feel like their heart is racing. There could be a sensation of skipping beats or fluttering in the chest. Conversely, a weakened heart muscle might cause a feeling like the heart is beating more slowly.

Heart palpitations may be accompanied by a feeling of pain or pressure. It's important to take changes in heartbeat seriously, as sufficiently high magnesium can cause heart attacks in some people.

woman holding chest in pain Liudmila Chernetska / Getty Images
Advertisement

Difficulty Breathing

Hypermagnesemia's effects on the heart and blood pressure can keep oxygen from properly circulating through the body. People with dangerously high magnesium levels might feel as though they can't catch their breath or a sensation like someone is standing on their chest.

This is a sign to call emergency services. Encourage the person to take deep breaths as much as they can and try to keep them calm and speaking until help arrives.

man coughing and holding his chest chaundthar v / Getty Images
Advertisement

Kidney Damage

People with existing kidney problems are the most vulnerable to magnesium toxicity. In sufficiently high quantities, medicines containing magnesium can overload the kidneys, causing further damage.

Symptoms of decreased kidney function include swelling, unexplained weight loss, itchy skin, muscle cramps, insomnia, increased urination, and erectile dysfunction. Kidney damage may not be reversible, so if you or someone close to you is taking supplements or medication containing the mineral, be alert for earlier symptoms of too much magnesium and seek treatment before damage can occur.

Female hands between legs in jeans Ivan-balvan / Getty Images

Scroll Down

for the Next Article

Advertisement

More on Facty Health



Popular Now on Facty Health


Disclaimer

This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.